A Posteriori Error Analysis of Stochastic Differential Equations Using Polynomial Chaos Expansions

T. Butler, C. Dawson, T. Wildey

Research output: Contribution to journalArticlepeer-review

28 Scopus citations


We develop computable a posteriori error estimates for linear functionals of a solution to a general nonlinear stochastic differential equation with random model/source parameters. These error estimates are based on a variational analysis applied to stochastic Galerkin methods for forward and adjoint problems. The result is a representation for the error estimate as a polynomial in the random model/source parameter. The advantage of this method is that we use polynomial chaos representations for the forward and adjoint systems to cheaply produce error estimates by simple evaluation of a polynomial. By comparison, the typical method of producing such estimates requires repeated forward/adjoint solves for each new choice of random parameter. We present numerical examples showing that there is excellent agreement between these methods. © 2011 Society for Industrial and Applied Mathematics.
Original languageEnglish (US)
Pages (from-to)1267-1291
Number of pages25
JournalSIAM Journal on Scientific Computing
Issue number3
StatePublished - Jan 2011
Externally publishedYes

Bibliographical note

KAUST Repository Item: Exported on 2020-10-01
Acknowledgements: Submitted to the journal's Methods and Algorithms for Scientific Computing section May 18, 2010; accepted for publication (in revised form) March 2, 2011; published electronically June 7, 2011. This work was made possible with funding from the King Abdullah University of Science and Technology (KAUST).Sandia National Labs, Albuquerque, NM 87185 (tmwilde@sandia.gov). Sandia is a multiprogram laboratory operated by Sandia Corporation, a wholly owned subsidiary of Lockheed Martin Corporation, for the United States Department of Energy's National Nuclear Security Administration under contract DE-AC04-94-AL85000. This author's work was partially supported by NSF grant DMS 0618679.
This publication acknowledges KAUST support, but has no KAUST affiliated authors.


Dive into the research topics of 'A Posteriori Error Analysis of Stochastic Differential Equations Using Polynomial Chaos Expansions'. Together they form a unique fingerprint.

Cite this